Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 4, NWS Hanford, CA

June 13, 2015Kern County, California

NWS Hanford, CA issued this flash flood warning at Jun 13, 2015, 4:58 PM PDT for Kern County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2015, 4:58 PM PDT (23:58 UTC)
Expired
Jun 13, 2015, 8:00 PM PDT
In force
3 hr
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Flood severity
None

County Kern County, CA

The radar

The Edwards AFB radar (KEYX), 74 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:11 PM PDTFLASH FLOOD11 Ese Mountain Mesa, CA20 FT SECTION OF ROADWAY WASHED AWAY BY 3 FEET DEEP OF MUD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 133 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 12.0 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2015-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2015-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

027 
WGUS56 KHNX 132358
FFWHNX
CAC029-140300-
/O.NEW.KHNX.FF.W.0004.150613T2358Z-150614T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
458 PM PDT SAT JUN 13 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN KERN COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 800 PM PDT
    
* AT 454 PM PDT...BIRD SPRINGS PASS GAUGE REPORTED 1.61 INCHES OF 
  RAIN IN 1 HOUR. A THUNDERSTORM PRODUCING HEAVY RAIN ACROSS THE 
  WARNED AREA REMAIN NEARLY STATIONARY. FLASH FLOODING IS EXPECTED 
  TO BEGIN SHORTLY.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...ONYX... 
  KELSO CREEK...WELDON...PIUTES AND WALKER PASS. 

ADDITIONAL RAINFALL AMOUNTS OF UP TO ONE INCH IS POSSIBLE IN THE 
WARNED AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3571 11798 3547 11798 3544 11828 3567 11827

$$

BARLOW
2 follow-up statements
297 
WGUS76 KHNX 140113
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
613 PM PDT SAT JUN 13 2015

CAC029-140300-
/O.CON.KHNX.FF.W.0004.000000T0000Z-150614T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
613 PM PDT SAT JUN 13 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR
NORTHEASTERN KERN COUNTY...

AT 608 PM PDT...RAIN GAUGE REPORTS INDICATED THUNDERSTORMS WERE 
PRODUCING HEAVY RAIN OVER THE WARNED AREA. BIRD SPRINGS PASS HAS 
PICKED UP OVER AN INCH AND A HALF OF RAIN IN OVER AN HOUR. WE DO NOT 
HAVE ANY REPORTS OF FLOODING YET...HOWEVER HEAVY RAIN FELL ACROSS 
THE WARNED AREA YESTERDAY AND THE GROUND IS SATURATED. RAINFALL HAS 
TAPERED OFF ACROSS THE WARNED AREA WITH SOME ISOLATED THUNDERSTORMS 
NEAR LAKE ISABELLA. SHOWERS ARE EXPECTED TO GRADUALLY WEAKEN OVER 
THE NEXT HOUR OR SO. STAY ALERT TO RAPID WATER RISES AS THE WATER 
DRAINS THROUGH THE CANYONS....ESPECIALLY NEAR THE KELSO CREEK AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3571 11798 3547 11798 3544 11828 3567 11827

$$

BARLOW
108 
WGUS76 KHNX 140221
FFSHNX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
721 PM PDT SAT JUN 13 2015

CAC029-140231-
/O.CAN.KHNX.FF.W.0004.000000T0000Z-150614T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KERN CA-
721 PM PDT SAT JUN 13 2015

...THE FLASH FLOOD WARNING FOR NORTHEASTERN KERN COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3571 11798 3547 11798 3544 11828 3567 11827

$$

JDB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:30 PM PDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 13, 2:30 PM PDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
230 PM PDT SAT JUN 13 2015

.SYNOPSIS...
SCATTERED SHOWERS AND THUNDERSTORMS FOR THE SIERRA NEVADA AND KERN
COUNTY MOUNTAINS AND KERN COUNTY DESERT THROUGH THIS EVENING. HIGH
PRESSURE WILL CONTINUE TO MOVE INTO THE REGION SUNDAY BRINGING DRIER
CONDITIONS AND CONTINUED ABOVE NORMAL TEMPERATURES WELL INTO NEXT
WEEK.

&&

.DISCUSSION...
AFTERNOON UPDATE...TEMPERATURES ACROSS THE SAN JOAQUIN VALLEY AND
LOWER SIERRA NEVADA HAVE BEEN RUNNING ABOVE FORECAST TREND.
UPDATED THE LATE AFTERNOON FORECAST TO PUSH MAX TEMP VALUES UP BY
2 TO 3 DEG-F. THEREFORE...MAX TEMP AT BAKERSFIELD AND FRESNO MAY
REACH 105 AND 106...RESPECTIVELY. AS FOR THE CONVECTIIVE
THREAT...THUNDERSTORMS ARE WELL FORECAST AND STAYING OVER THE
MOUNTAINS OF CENTRAL CALIFORNIA.

AS MENTIONED...CONVECTIVE ACTIVITY CONTINUES ONCE AGAIN ACROSS
CENTRAL CALIFORNIA AS SHOWERS AND THUNDERSTORMS LINGER OVER THE
SIERRA NEVADA AND TEHACHAPI RANGE. WHILE THE SUPPORT FROM FRIDAY/S
VORT MAX IS MOVING INTO SOUTHERN ARIZONA OROGRAPHIC LIFT WILL
ALLOW FOR CONTINUATION OF ISOLATED CONVECTION. AT THIS POINT...
THE SHIFT IN THE PATTERN WILL ALLOW THE FLAT RIDGE TO DOMINATE THE
WEST COAST. THE SHIFT WILL ALLOW FOR FURTHER WARMING OF TEMP/S AS
THEY REACH WELL BEYOND THE CENTURY MARK ACROSS MOST OF THE SAN
JOAQUIN VALLEY. EVEN WITH A FLAT PATTERN TEMPERATURES OF 110 DEG-F
MAYBE POSSIBLE THIS AFTERNOON. YET...THE RIDGE WILL NOT HAVE THE
STRENGTH TO PREVENT ANY ADDITIONAL TROF/S FROM PUSHING ONSHORE.
THEREFORE...A MORE ZONAL FLOW PATTERN IS STILL EXPECTED TO DEVELOP
TOWARD THE BEGINNING OF NEXT WEEK. WITH THIS...TODAY MAYBE THE DAY
OF PEAK HEATING BEFORE A COOL DOWN BEGINS EARLY IN THE WEEK. WHILE
NOT A TRUE TROF PASSAGE TOWARD THE LATER PERIODS OF THE EXTENDED
...THE FLOW WILL BECOME MORE ZONAL BEFORE THE MIDDLE OF NEXT WEEK.

THE ONSHORE //ZONAL// FLOW PATTERN WILL ALLOW FOR THE TERMINATION
OF SHOWERS AND THUNDERSTORMS OVER CENTRAL CALIFORNIA BY THE START
OF THE WORK WEEK. WHILE A ZONAL FLOW PATTERN WILL COOL DOWN THE
DISTRICT...TEMPERATUES WILL ONLY LOWER INTO THE 90S //VERY WARM//
DURING MOST OF THE PERIOD. LONGER RANGE MODELS STILL ATTEMPTING TO
KEEP THE ZONAL FLOW PATTERN THROUGH AT LEAST THE MIDDLE OF NEXT
WEEK WITH A SLIGHT CHANGE IN THE FLOW TOWARD NEXT THURSDAY. GFS
MOD-TREND/ECMWF BOTH SHOWING THE PASSAGE OF A WEAK TROF BY NEXT
FRIDAY. YET...MODEL ANALYSIS SHOWS LIMITED MOISTURE ONTO THE WEST
COAST LATER NEXT WEEK AS THE SURGE OF SUBTROPICAL MOISTURE REMAINS
NORTH OF HAWAII. THEREFORE...WINDS AND TEMPERATURES BEING THE
BIGGEST INFLUENCE ON THE REGION. MODEL CONSENSUS IS GROWING TOWARD
THIS PATTERN AS MODEL CERTAINTY INCREASES TOWARDS THIS SOLUTION.

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS WILL PROVIDE FOR AREAS OF MVFR
AND LOCAL IFR IN LOW CLOUDS...PRECIPITATION AND MOUNTAIN
OBSCURATIONS OVER HIGHER ELEVATIONS OF THE SOUTHERN SIERRA NEVADA
AND IN THE TEHACHAPI MOUNTAINS UNTIL 06Z SUNDAY. OTHERWISE...VFR
CONDITIONS ARE EXPECTED DURING THE NEXT 24 HOURS.

&&

.AIR QUALITY ISSUES...
ON SUNDAY JUNE 14 2015...UNHEALTHY FOR SENSITIVE GROUPS IN FRESNO
AND KERN COUNTIES. FURTHER INFO IS AVAILABLE AT VALLEYAIR.ORG

&&

.CERTAINTY...

THE LEVEL OF CERTAINTY FOR DAYS 1 AND 2 IS HIGH.
THE LEVEL OF CERTAINTY FOR DAYS 3 THROUGH 7 IS MEDIUM.

THIS INFORMATION IS PROVIDED AS PART OF A TRIAL PROJECT CONDUCTED
BY THE NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD.
CERTAINTY LEVELS INCLUDE LOW...MEDIUM...AND HIGH. PLEASE VISIT
WWW.WEATHER.GOV/HNX/CERTAINTY.PHP /ALL LOWER CASE/ FOR ADDITIONAL
INFORMATION AND/OR TO PROVIDE FEEDBACK.

&&

.CLIMATE...
             RECORDS
SITE DATE    HI_MAX:YEAR LO_MAX:YEAR HI_MIN:YEAR LO_MIN:YEAR

KFAT 06-13      107:1949     69:1922     71:1985     47:1907
KFAT 06-14      108:1966     65:1962     72:2007     42:1907
KFAT 06-15      109:1961     68:1995     77:2000     47:1907

KBFL 06-13      106:1940     75:1907     76:1975     41:1907
KBFL 06-14      111:1961     70:1962     78:1975     43:1907
KBFL 06-15      113:1961     69:1923     80:1966     40:1907
&&

.HNX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

PUBLIC...MOLINA
AVN/FW...BEAN
SYNOPSIS...ANDERSEN

WEATHER.GOV/HANFORD
Hazardous weather outlook, Jun 12, 10:34 PM PDT, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
1034 PM PDT FRI JUN 12 2015

CAZ096-097-130645-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-
1034 PM PDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE HIGHER ELEVATIONS OF
THE SOUTHERN SIERRA NEVADA.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ095-130645-
KERN COUNTY MOUNTAINS-
1034 PM PDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY MOUNTAINS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

CAZ098-099-130645-
INDIAN WELLS VALLEY-SOUTHEASTERN KERN COUNTY DESERT-
1034 PM PDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE KERN COUNTY DESERT.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Jun 13, 3:20 PM PDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
320 PM PDT SAT JUN 13 2015

CAZ095-132300-
KERN COUNTY MOUNTAINS CA-
320 PM PDT SAT JUN 13 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 NORTHEASTERN KERN COUNTY
 UNTIL 400 PM PDT

AT 319 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES EAST SOUTHEAST OF LAKE ISABELLA...9 MILES SOUTHWEST OF
RIDGECREST...NEARLY STATIONARY.

HEAVY DOWNPOURS...DIME SIZE HAIL...AND WINDS IN EXCESS OF 30 MPH
WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN KERN
COUNTY.

LAT...LON 3542 11815 3555 11829 3566 11816 3559 11798
      3549 11800
TIME...MOT...LOC 2219Z 239DEG 49KT 3573 11776

ANDERSEN
Special weather statement, Jun 13, 4:12 PM PDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
412 PM PDT SAT JUN 13 2015

CAZ095-098-140000-
KERN COUNTY MOUNTAINS CA-INDIAN WELLS VALLEY CA-
412 PM PDT SAT JUN 13 2015

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
 NORTHEASTERN KERN COUNTY
 UNTIL 500 PM PDT

AT 409 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 18
MILES EAST SOUTHEAST OF LAKE ISABELLA. THIS STORM WAS NEARLY
STATIONARY.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ONYX.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3539 11818 3555 11831 3569 11816 3546 11797
TIME...MOT...LOC 2309Z 235DEG 1KT 3553 11817

BARLOW

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 5:32 PM PDTSpecial Weather StatementHNXTulare28 min
Jun 12, 5:42 PM PDTSevere Thunderstorm WarningHNXTulare33 min
Jun 13, 3:20 PM PDTSpecial Weather StatementHNX40 min
Jun 13, 4:12 PM PDTSpecial Weather StatementHNX48 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.